Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 149, NWS Nashville, TN

July 2, 2002Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 2, 2002, 12:29 PM CDT for Grundy County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 12:29 PM CDT (17:29 UTC)
Expired
Jul 2, 2002, 1:15 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 61 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1612 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WUUS54 KOHX 021729
SVRBNA
TNC061-021815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1229 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN TENNESSEE

* UNTIL 115 PM CDT

* AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR TRACY CITY...OR 19 MILES NORTH OF SOUTH
  PITTSBURG...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COALMONT AROUND 1235 PM CDT
  GRUETLI-LAAGER AROUND 1250 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS. 
TAKE SHELTER IN A STURDY BUILDING AND AVOID WINDOWS.

$$

LAT...LON 3533 8587 3524 8575 3539 8558 3545 8579

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:45 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 2, 9:45 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
945 AM CDT TUE JUL 2 2002

SUNNY SKIES PRESENT OVER MIDDLE TENNESSEE THIS MORNING, WITH 9AM
TEMPERATURES RUNNING SOME 3 TO 4 DEGREES FAHRENHEIT ABOVE
YESTERDAYS. THUS, AM LOOKING FOR A HIGH OF 95 OR 96 AT BNA
AIRPORT AND A HIGH OF 88 OR SO AT CSV.

12Z UPPER AIR ANALYSES SHOWED HIGH PRESSURE CENTERS STACKED ON
TOP OF EACH OTHER OVER THE TENNESSEE AND OHIO VALLEYS, AND PUTTING
MIDDLE TN IN THE PRESSURE COOKER. 850 MB TEMP WAS 19 DEGREES...A DEG
HIGHER THAN IT WAS YESTERDAY MORNING.

BELIEVE CURRENT ZFP, ALLOWING FOR AFTERNOON HIGHS IN THE MID
90S OVER THE WESTERN TWO-THIRDS OF OUR FORECAST AREA, IS A GOOD
CALL. ALSO, UPPER 80S FOR THE PLATEAU STILL LOOKS GOOD. THUS,
SEE NO REASON FOR AN UPDATE AT THIS TIME.

.BNA...NONE.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:43 PM CDTSevere Thunderstorm WarningOHXWilliamson32 min
Jul 1, 9:55 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence35 min
Jul 2, 1:02 PM CDTSevere Thunderstorm WarningOHXWayne43 min
Jul 2, 1:19 PM CDTSevere Thunderstorm WarningOHXMontgomery41 min
Jul 2, 1:21 PM CDTSevere Thunderstorm WarningOHXRobertson39 min
Jul 2, 1:58 PM CDTSevere Thunderstorm WarningOHXWarren47 min
Jul 2, 2:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson47 min
Jul 2, 2:28 PM CDTSevere Thunderstorm WarningOHXVan Buren47 min
Jul 2, 2:37 PM CDTSevere Thunderstorm WarningOHXRobertson23 min
Jul 2, 2:59 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner31 min
Jul 2, 3:03 PM CDTSevere Thunderstorm WarningOHXWhite42 min
Jul 2, 3:13 PM CDTSevere Thunderstorm WarningOHXWayne47 min
Jul 2, 3:33 PM CDTSevere Thunderstorm WarningOHXCannon42 min
Jul 2, 3:57 PM CDTSevere Thunderstorm WarningOHXWilson43 min
Jul 2, 3:59 PM CDTSevere Thunderstorm WarningOHXWilson41 min
Jul 2, 4:33 PM CDTSevere Thunderstorm WarningOHXHumphreys42 min
Jul 2, 4:40 PM CDTSevere Thunderstorm WarningOHXLincoln35 min
Jul 2, 4:42 PM CDTSevere Thunderstorm WarningOHXWilson48 min
Jul 2, 5:11 PM CDTSevere Thunderstorm WarningOHXBenton49 min
Jul 2, 5:26 PM CDTSevere Thunderstorm WarningOHXGiles49 min
Jul 2, 6:17 PM CDTSevere Thunderstorm WarningOHXClay43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.